What is hypoglycaemia?
Hypoglycaemia – also known as ‘having a hypo’ or having a ‘low’ – is a common side effect of insulin treatment.
Hypoglycaemia – also known as ‘having a hypo’ or having a ‘low’ – is a common side effect of insulin treatment. It’s pretty common, and many people living with type 1 diabetes may have one or two mild hypos per week.
A hypo happens when your blood glucose levels drop to abnormally low levels, under 4.0mmol/L. It’s a sign your blood glucose levels are out of the targeted range, and it’s not something to ignore.
Hypos happen for many reasons. Here are some of the causes, symptoms and what you can do to manage your blood glucose levels to help minimise how many hypos you have to deal with.
Causes of hypoglycaemia
When you’re living with type 1 diabetes, keeping your blood glucose levels on an even keel can be a bit of a juggle. A tweak or change to your diabetes management, a bigger meal than usual, or just a situation you didn’t plan for (like an adult having a couple of drinks with friends on an empty stomach) can lead to a hypo.
Other reasons hypoglycaemia can happen include taking too much insulin, or not getting the timing of your insulin quite right. And even the healthiest of activities, like going to the gym for a workout, can cause a hypo if you don’t adjust your food or insulin intake afterwards.
Symptoms of hypoglycaemia
If your blood glucose levels drop enough for you to get a hypo, you may feel pretty rubbish.
You could feel shaky and sweaty, or feel lightheaded. A sense of weakness or irritability is also common, and you could also get a temporary case of blurred vision.
You might also feel fragile or like crying, get a headache, or feel like your lips, tongue or cheeks are tingling. Feeling like your heart is beating fast is another common symptom.
If your hypo isn’t treated promptly, it could get worse, fast. You might:
● become confused
● be unable to concentrate or focus on anything
● start slurring your speech, or act like you’re drunk
● have a seizure
● fall unconscious.
That’s why it’s really important to have a hypo kit with you at all times, and use it at the first sign of a hypo.
How to treat hypoglycaemia
If you notice you’re having a hypo or you’ve checked your blood glucose level and it’s under 4.0mmol/L, you have to take action before your hypo worsens and you’re unable to help yourself.
What to pack in your hypo kit
Anyone living with type 1 diabetes needs to keep a hypo kit handy, or even have a few of them. They can be kept in your handbag, glovebox of the car, desk drawer at work, or next to your bed.
You’ll want it stocked with a few hypo ‘fixes’ you can eat or drink fast, such as:
● a packet of jelly babies
● a can of sugary drink (non-diet) like a mini can of cola
● a carton of pure fruit juice
● a couple of tubes of glucose gel (such as GlucoGel)
● glucose tablets.
Three steps to treating a hypo
Open your kit and eat or drink 15-20g of a fast-acting carbohydrate. That might be five glucose tablets, five jelly babies, 150-200ml of a sugary drink or 200ml of juice, or two tubes of a glucose gel. Whatever option you choose is up to you, but you’ll learn what type of fast-acting carbs work best for you – and what’s most convenient to carry around with you.
Test your blood glucose levels after 10-15 minutes. If they’re still below 4.0mmol/l, have some more of your fast-acting carbohydrates, and wait another 10 minutes. Test your levels again to make sure they’ve back up over 4.0mmol/l.
If you’re feeling a bit better and your blood glucose levels are recovering, you’ll need to eat or drink a bit more to stop them going down again. This is where you can switch to a slow-acting carbohydrate, such as a sandwich, piece of fruit, bowl of cereal or glass of milk. Or you could eat your next meal, if you were due to eat anyway.
(If you’re feeling too drowsy or confused to eat, ask someone for help – it’s important you get those carbs into you while you recover from the hypo.)
What to do if a hypo becomes severe
Your family or friends might be scared to see you have a hypo and want to help. And it’s always good to let those around you know how to jump into action in case a hypo becomes severe.
They might think they need to try and feed you, but in the case of a severe hypo they shouldn’t do this, as you won’t actually be able to swallow. Instead, teach them this action plan:
1. Put you in the recovery position, on your side, with your head tilted back and your knees bent.
2. Give you a glucogon injection, if one is on hand and someone knows how to administer it.
3. Call an ambulance if there’s no glucogon or you haven’t recovered 10 minutes after having the injection.
Bear in mind that you shouldn’t be having lots of hypos and severe ones should be rare. If you’re having more than normal, keep a record of what’s going on and chat to your healthcare team.
It might mean that you need to tweak your diabetes management plan or change your treatment.
On a day-to-day basis, you can try to do all the right things to keep your blood glucose levels in the targeted range, but don’t beat yourself up – sometimes life just gets in the way. That’s where having a hypo kit or some hypo fixes with you can help you in the moment.
But what about if you’re not aware you’re having a hypo? This is known as hypoglycaemia unawareness and it can happen if you start having lots of regular hypos. Your body may start becoming less sensitive to the warning signs and symptoms of a hypo.
Hypoglycaemia unawareness is a condition that typically occurs if:
● you’re on insulin
● you’ve lived with type 1 diabetes for a long time and may have some neuropathy (nerve damage) or abnormal nerve responses
● your blood glucose levels typically sit at the lower end of your target range
● you have frequent hypos
● you have declining cognitive function.
Having hypoglycaemia unawareness can mean you miss the chance to treat your hypo when it’s in the mild stages, because you don’t realise it’s happening. But it could mean you become severely hypoglycaemic and need help from others.
One way around this is to use a constant glucose monitoring (CGM) device , which is a small wearable monitor that alerts you when your blood glucose levels are outside your target range.
You can also work on reversing hypoglycaemic unawareness by trying to avoid low blood glucose levels, aiming more for mid-range targets so your body starts to recognise the signs of a hypo again.
When to seek help
Hypoglycaemia is a common occurrence for many people living with type 1 diabetes, but there’s a lot you can do to mitigate how many hypos you have.
Of course, if you suffer a severe hypo, it’s essential to seek medical help or have someone around you do it for you.
However, if you’re suffering regular but fairly mild hypos, it’s also worth looking at your diabetes management and considering where you could potentially tweak your treatment.
This is especially important if you find you’re suffering from hypoglycaemic unawareness. There are things you can do to turn it around, and your healthcare team can suggest things for you to try.
Want more information about hypoglycaemia, and the tools and gadgets that help with better diabetes management?